Nebraska, 2021

Winter Storm in Nebraska, February 5 to 6, 2021

February 5 to 6, 2021 · NWS LBF · 6 events in 6 counties and zones

A winter storm brought heavy snow during the evening hours on February 5th into the morning hours February 6th. Total snowfall amounts ranged from 3 to 8 inches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm brought heavy snow during the evening hours on February 5th into the morning hours February 6th. Total snowfall amounts ranged from 3 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 5, 8:52 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 5, 8:52 PM CST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
852 PM CST Fri Feb 5 2021

.UPDATE...
Issued at 852 PM CST Fri Feb 5 2021

A forecast update is in place for temperatures using hourly
forecast temperatures derived from the short term model blend plus
bias correction, the RAP model plus bias correction and the HRRR
model without bias correction. This lowers highs Saturday a few
degrees and attempts to capture the arctic air progressing south
through nrn Nebraska this evening. The rest of the forecast is on
track. The evening models appear to be tracking the highest
snowfall amounts through the Sandhills as predicted.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 309 PM CST Fri Feb 5 2021

The primary forecast challenge centers on the threat for multiple
rounds of accumulating snow this weekend, and temperatures through
next week. Winter Weather Advisories remain in effect overnight
tonight with the addition of a Winter Storm Warning for Custer
County.

Not much has changed with respect to the overall pattern across much
of the CONUS with a large-scale trough pivoting across the northern
Great Lakes and highly amplified flow upstream of this feature with
a building ridge off the West Coast. Caught in between these
features, the local area is seeing the influence of an upper-level
jet as it slides just to the south. At the surface, the Arctic cold
front bisects the area in half oriented northwest to southeast with
highs only in the 20s and clouds as of 20z to the northeast with
upper 30s to low 40s across the southwest. This front will continue
to stall this afternoon but should see a renewed southward push as a
quick diving clipper system approaches the area late this evening.
As this moves south, mid-level fgen will increase quickly from 03z
to 09z which will tap into PWAT values which climb to the 0.25-0.35"
range. While this isn't overly impressive, the forecast forcing for
ascent is expected to be rather strong which will allow forecast QPF
values to overachieve. Indeed, numerical guidance has started to
hone in on a consensus that paints a stripe of liquid precipitation
exceeding 0.3". This is in good alignment with the latest NAM and
Canadian output, SREF/HREF probabilities, as well as latest high res
guidance. While the GFS remains the furthest south with its output
and therefore is considered the outlier, the ECMWF has trended
upwards with its QPF output and aligns with the aforementioned list
in terms of location. Greatest uncertainty with snow amounts will
exist along the southern edge of the snow gradient with increasing
confidence north across the Sandhills. Subsequent shifts will have
to monitor closely for any southward shift towards the fairly
resolute GFS output. As for snow amounts...given the magnitude of
cold air in place, expecting SLR ratios to exceed climatological
values and will likely climb above the 75th percentile. This puts
much of the area in the 16:1 to 18:1 range with some guidance even
suggesting making a run at 20:1. This is plausible given a deep DGZ
and strong lift originating in this zone. Will not go this
aggressive, however. Even with the lower SLR values, snow amounts
should lead to widespread 2-5" total accumulations with a small area
approaching 4-7" limited to Custer County. As a result, opted to
continue the Winter Weather Advisory across the area with the lone
change being to upgrade Custer County to Winter Storm Warning after
coordination with eastern offices. Winds aren't likely to be overly
strong with this event, peaking around the 10 to 20 mph range
overnight which should limit the blowing snow potential. Snow will
wind down through the late morning hours as the focus shifts to the
east and fgen rapidly diminishes. Morning lows Saturday will fall
into the single digits to teens across the area with wind chills as
cold as 5 to 15 below zero possible with the coldest values expected
across far north central Nebraska.

Expect a break from the snow during the bulk of the daytime on
Saturday. Highs should only reach the low teens to low 30s northeast
to southwest. Snow will renew late Saturday evening as a second mid-
level disturbance moves overhead. Similar to the first round,
forcing will largely come from increasing fgen and warm air
advection. Moisture will be a little more limited and focus for this
lift will be further north than the previous round. New snow
accumulations will generally fall in the 2-4" range therefore will
have to monitor this for additional winter weather headlines but
will forego any issuance at this time to not mix messaging with the
first round. Snow will linger into early Sunday morning with lows
dropping a further 5 degrees across the board. Snow will diminish
slowly through the day Sunday, with the last of the potential ending
for areas north of Highway 92 by early evening. Can't rule out some
light snow persisting later, but confidence is low at this time.
Highs Sunday will be similar to what was seen Saturday, ranging from
around 10 in the northeast to around 30 in the southwest which will
likely be the last day of seeing temperatures approach the freezing
mark for an appreciable amount of time.

.LONG TERM...(Sunday through Friday)
Issued at 309 PM CST Fri Feb 5 2021

Beginning 00z Monday. The region remains entrenched in northwesterly
flow for Monday through the middle part of next week. Strong surface
high pressure will settle into the area from eastern Montana which
will only reinforce the cold air expected to move in. Sunday night
into Monday, will be watching for some light snow to develop on the
leading edge of the surface high pressure system. Moisture will be
fairly limited so any snow amounts are expected to remain fairly
light. Daytime highs will top out in the single digits to low teens
Monday through Wednesday, which is 25 to 35 degrees below normal
each day. Morning lows will fall below zero across the area, even
approach the negative teens. This alone is enough to cause concern
for extreme cold across the area. Though no one day appears to be
overly windy, any wind developing will only exacerbate the cold by
introducing wind chill values falling into the -20s. At this moment,
no one day appears to be overly breezy given persistent high
pressure in place across the local area and eastward. In
summary...while cold temperatures are confident at this time the
precise wind chill values remain in flux somewhat and are lower
confidence. Either way, prolonged exposure to the expected air
temperatures alone will be enough to cause problems to anyone not
properly prepared so plan on limiting outdoor exposure and layering
up each morning through the extended period.

Reinforcing cold air arrives on Thursday with the approach of
another surface high in the 1035-1045 hPa range. As a result,
expecting the coldest day of the week on Thursday. We could see
additional light snow across our southwest zones Thursday into
Friday, but differences between the main model outputs remain and
ensemble guidance isn't highlighting any one particular period as a
slam dunk so will keep inherited PoPs of less than 20% as they
are.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 534 PM CST Fri Feb 5 2021

The area of IFR/LIFR in snow and low ceilings near KIBM will move
east and expand north and south across wrn Nebraska by 06z, and
ncntl Nebraska by 08z. This area of snow and low ceilings/vsby
will exit wrn and ncntl Nebraska by 12z Saturday.

Areas of MVFR/local IFR ceilings are expected across wrn and ncntl
Nebraska throughout day Saturday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM CST /8 AM MST/ Saturday for
NEZ005-008>010-023>029-035>037-057-059-094.

Winter Storm Warning until 9 AM CST Saturday for NEZ038.

&&

UPDATE...CDC
SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...CDC
Hazardous weather outlook, Feb 5, 3:39 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
339 PM CST Fri Feb 5 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-062145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
339 PM CST Fri Feb 5 2021 /239 PM MST Fri Feb 5 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A winter storm warning has been issued for Custer county. Snow is
expected with accumulations of 4 to 7 inches with locally higher
amounts possible.

A Winter Weather Advisory has been issued for portions of north
central, southwest and western Nebraska for tonight through
Saturday morning. Areas within the advisory will see 2 to 5 inches
of snowfall. Accumulating snowfall is possible outside the
advisory area, generally 2 inches or less.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Snow ends Saturday morning with snowfall totals within the
advisory of 2 to 5 inches and 4 to 7 inches in Custer county.
Another round of snow is possible Saturday night into Sunday and
again Sunday afternoon through Monday morning. Accumulating
snowfall is expected Saturday night into Sunday. At this time,
accumulations of 1 to 3 inches are possible.

Frigid temperatures are expected this weekend into next week as
the area will see its coldest temperatures so far this winter
season. Wind chills during the morning hours, Monday, Tuesday,
Wednesday and Thursday, will range from 10 below zero to as much
as 25 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, McPherson

When
February 5, 9:00 PM CST to February 6, 9:00 AM CST
Where
McPherson forecast zone
Reported by
Trained Spotter
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

A trained spotter located near Ringgold reported 6 inches of snowfall. Snowfall amounts across McPherson County ranged from 5 to 7 inches on February 6th.

Winter Storm, Logan

When
February 5, 9:00 PM CST to February 6, 9:00 AM CST
Where
Logan forecast zone
Reported by
Trained Spotter
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

A trained spotter located 8 miles west southwest of Stapleton reported 5.5 inches of snowfall. Snowfall amounts across Logan County ranged from 5 to 7 inches on February 6th.

Winter Storm, Lincoln

When
February 5, 9:00 PM CST to February 6, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

The official observation at the North Platte Weather Service reported 6.4 inches of snowfall. A CoCoRaHS observer located 2 miles west of North Platte reported 7 inches of snowfall . Total snowfall amounts across Lincoln County ranged from 4 to 7 inches on February 6th.

Winter Storm, Custer

When
February 5, 9:00 PM CST to February 6, 9:00 AM CST
Where
Custer forecast zone
Reported by
CoCoRaHS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

A CoCoRaHS observer located near Merna reported 7 inches of snowfall. Total snowfall amounts across Custer County ranged from 4 to 7 inches on February 6th.

Winter Storm, Arthur

When
February 5, 9:00 PM MST to February 6, 9:00 AM MST
Where
Arthur forecast zone
Reported by
COOP Observer
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

A Cooperative Observer located in Arthur reported 6.2 inches of snowfall. Snowfall amounts across Arthur County ranged from 5 to 7 inches on February 6th.

Winter Storm, Hooker

When
February 5, 9:00 PM MST to February 6, 9:00 AM MST
Where
Hooker forecast zone
Reported by
Public
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

General public located 16 miles southwest of Mullen reported 5.5 inches of snowfall. Snowfall amounts across Hooker County ranged from 5 to 7 inches on February 6th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936617, 936620, 936621, 936622, 936618, 936619.